Immune checkpoint inhibitors are the mainstay of treatment for advanced melanoma, and their use is being increasingly implicated in the development of autoimmune endocrinopathies. We present a case of a 52-year-old man with metastatic melanoma on combination Nivolumab and Ipilumimab therapy who developed concurrent hypophysitis with panhypopituitarism, type 1 diabetes mellitus, and diabetes insipidus.
He presented prior to third cycle of combination treatment with a headache, myalgias and fatigue. Biochemistry confirmed anterior pituitary dysfunction with a TSH 0.02mU/L (0.5-5.5mU/L), fT4 5.2 pmol/L (11-22 pmol/L), fT3 4.0pmol/L (3.2-6.4pmol/L), cortisol (12pm) <9nmol/L (74-286nmol/L), FSH 0.7IU/L (1.5-9.7 IU/L), LH <0.1IU/L (1.8-9.2 IU/L), PRL 1mIU/L (90-400IU/L), SHBG 34nmol/L (19-764nmol/L) and total testosterone <0.4nmol/L (9.9-27.8nmol/L). An MRI pituitary demonstrated diffuse enlargement and enhancement of the pituitary stalk and posterior pituitary, with a heterogenous and cystic appearance of the anterior pituitary suggestive of possible haemorrhage. In an attempt to salvage pituitary function he was administered high dose dexamethasone (8mg) and later commenced on maintenance hydrocortisone, thyroxine and topical testosterone replacement.
Two weeks post administration of the third cycle, he became unwell with lethargy, nausea, weight loss and nocturia. Central diabetes insipidus was diagnosed on the basis of symptoms and a sodium of 149mmol/L (135-145mmol/L). Desmopressin nasal spray was instituted with symptom resolution and normalization of serum sodium.
Three weeks later, he presented again polyuric, polydipsic and nauseated. He had a capillary glucose of 20.8mmol/L (ketones of 2.4mmol), low C-peptide 0.05nmol/L (0.4-1.5nmol/L) and HbA1c of 7.7%. Type 1 diabetes mellitus was suspected and he was commenced on an insulin infusion with rapid symptom resolution. Subsequent testing for glutamic acid decarboxylase (GAD), insulin antibody-2 (IA-2) and zinc transporter-8 (ZnT8) antibodies were negative.
A follow up MRI pituitary revealed findings consistent with recovering autoimmune hypophysitis. Immunotherapy was discontinued based on the extent of these autoimmune endocrinopathies.